Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

168 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can I take medicine in perimenopause with high estrogen level?

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1680 Questions

default
Posted on Mon, 31 Dec 2012 in Menstruation and Miscarriage
Question: Hi, I am in perimenopause and live in Argentina. I would like to know if it is normal in the states to prescribe this for someone having high estrogen/severe perimenopause issues.
doctor
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Given your family history, it is likely that you too will go through menopause at an earlier age. As you likely know, menopause is defined as no period for 12 months. In terms of the workup of a 40 year old with abnormal bleeding, estrogen levels are relatively useless in terms of figuring out a cause. Here is what should have been done (perhaps it was - let me know)

1. You need an exam and an ultrasound of the uterus
2. You need labs that would include tests of thyroid function and an FSH (a better indicator of early menopause)
3. You need a biopsy of the lining of the uters - to evaluate for pre-cancerous changes (this is indicated in any woman at 40 or older with abnormal bleeding)

Estrogen levels vary dramatically during your cycle. The levels might seem "high" during the early part of your cycle. And given your abnormal bleeding, I find that this number really does not tell you much.

In terms of treatment of irregular bleeding:
1. You can do nothing if the above workup is normal
2. You can consider hormonal therapy to regulate your cycle
3. If indicated, you can consider surgery to stop the bleeding.

I hope this helps. Let me know if you have followup questions. You did not mention what exactly it is they wanted to "prescribe".
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Timothy Raichle 40 minutes later
Hi,

Sorry, I wrote too quickly. The doctor prescribed Qlaira. I had a very bad reaction to XXXXXXX a few months ago and I was worried that adding estrogen might be bad if I already have very high estrogen levels. XXXXXXX gave me a severe headache/nausea/felt like I was having a panic attack feeling. Once I stopped the medicine this went away so I feel a bit nervous now to start another one. My FHS levels are normal but I have had many symptoms of perimenopause for about a year now. (Hot flashes, mood swings, breast tenderness/erratic changes in size, fatigue,others). The thing I am most worried about is the depression/mood swings. I am someone who is very sensitive to hormones (have always had bad PMS, rough emotional time post-pregnancies). So I was wondering what is the normal course of treatment for someone like me? The reason I have felt frustrated here in Argentina is that they can't seem to believe I am in perimenopause bc I am too young (I am 40) but I told them my family history. So I am worried that my doctor here isn't following the correct course of treatment. It is reassuring that she ordered all the correct tests. My ultrasound came out normal and there is no signs of cancer or other abnormalities. I am otherwise very healthy and have a healthy lifestyle (exercise/healthy eating/etc.)
doctor
Answered by Dr. Timothy Raichle 1 hour later
Thank you for the followup clarification.

First of all, don't get fixated on the "high estrogen level" issue. This is simply a reflection of cycles where you do not ovulate. This occurs more often as you transition to menopause. The lack of ovulation leads to a buildup of the lining that then sheds in an unpredictable manner. This is exactly what you are experiencing, and it can possibly go on for years or months. The lining NEEDS to be cycled in some regular fashion, or you are going to be driven crazy by the unpredictability of your bleeding!

Qlaira is simply another form of birth control that claims to be more "natural". It too contains estrogen and progesterone. It is worth a try in terms of regulation of your cycles. Here are some other options to discuss with your doctor regarding abnormal bleeding and mood related problems:

1. Consider a progesterone only form of cycle regulation (depo-provera injection every 12 weeks OR Provera taken two weeks out of every month)
2. Nuvaring - a low dose form of birth control inserted vaginally (for 3 weeks, then one week off for a cycle)
3. A Mirena IUD - your cycles will lighten up and go away (this is a popular option with minimal to no hormonal side effects)
4. A low dose of antidepressant such as Lexapro 10 mg per day

I hope these options help. Good luck!! Discuss this with your doctor and be patient!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Treatment/Therapy

Recent questions on  Provera

doctor1 MD

For the past 5 months I have been experiencing strange bumps and a skin rash. I first noticed it as what appeared as hives on my butt, it spread to all over my butt. After a couple months of constantly searching for an answer I went to the doctor. They said it looked like hives and could be an allergic reaction. I was prescribed a steroid cortisone cream which cleared the bumps but they returned once I stopped using it. The last month my legs have been extremely itchy with small bumps on the back of my legs. I just got another depo shot and it seemed to make it worse. There are red bumps everywhere on my lower body. Could this be due to my depo shot that I started late September?

doctor1 MD

Hi i been on the depo shot for one month and missed my period now im having brown and red and sometimes like pink spotting whats going on how can i stop it. The bleeding will be alil to alot then stop and then its brown and turn red and pink but mostly brown but its on and off all day

doctor1 MD

i have the essure implants done in august 2013 after having my 4th child! scene then i have had diarrhea if i eat i better be near a bathroom in about 10 minutes! i have sever pain on both sides of my abdomen head-ache on a daily base! i havent had a period scene i gave birth to my son! i have night sweat and chill and wake up every morning and still feel tired! never feel rested! what should i do my ob/gyn says its just side effect from the depo shot but i know its not cause my last dose of depo was August 2013 when i had my implants put in place! Thanks, Jessica

doctor1 MD

I'm 21 and on Depo I've been on it for about a year now I've had irregular bleeding and breakthrough bleeding ever since and I never know when I'm having an actual period I got my most recent shot on 12-26 and all bleeding has stopped but recently I've been having heavy dark red bleeding with clitorial stimulation no penetration it last maybe 5 minutes then it stops

doctor1 MD

I read research that etonogestrel stop sperm production oin males so is it ok to use etonogestrel implant? Will the effect on males will be the same as estradiol valerate and depo provera? Thanks

doctor1 MD

Hi doctor hope u are fine. It's been long. Doctor I am late on my period by 10 days I did a pregnancy test it came out negative. I am getting very sharp and dull pains on my pelvic it's very sore like really sharp pains. I went today to the...

doctor1 MD

I had a surgery that went all wrong back in February of 2016, and I need an OBGYN surgeon familiar with myomectomy, laproscopic surgery to look at my medical records and determine if there was a deviation in the proper standard of care, and be...